Montana, 2013

Flash Flooding and Flood in Montana, June 2 to 3, 2013

June 2 to 3, 2013 · NWS BYZ · 4 events in 2 counties and zones

A few thunderstorms moved across Yellowstone and Musselshell Counties during the evening of June 2nd. Some hail was reported but the main threat from these thunderstorms was flash flooding, mainly over burn scar areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few thunderstorms moved across Yellowstone and Musselshell Counties during the evening of June 2nd. Some hail was reported but the main threat from these thunderstorms was flash flooding, mainly over burn scar areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT SUN JUN 2 2013

.SHORT TERM...VALID FOR MON AND TUE...

ACTIVE WEATHER PERIOD FOR THE SHORT-TERM. UPPER LOW WAS MOVING E
TOWARD W MT THIS AFTERNOON PER WATER VAPOR IMAGERY. IR IMAGERY
SHOWED A BAROCLINIC LEAF FORMING UNDER AREA OF UPPER DIFLUENCE.
SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH W MT AND SPILLING
INTO THE FORECAST AREA THIS AFTERNOON ON RADAR.

MODELS WERE SIMILAR WITH THE SYNOPTIC FEATURES THROUGH THE
PERIOD. UPPER JET WILL BRING DIVERGENCE TO THE AREA TONIGHT. THE
DIVERGENCE WILL BE OVER SE MT MON MORNING. UPPER DIFLUENCE AND
SHORTWAVE ENERGY WILL PROVIDE ADDITIONAL LIFT THIS EVENING...THEN
A STRONG SHORTWAVE IN THE UPPER LOW WILL PUSH A COLD FRONT
THROUGH THE AREA THROUGH MON MORNING. STRONG FRONTOGENESIS WILL
ACCOMPANY THE FRONT...SO WILL HAVE PLENTY OF LIFT OVER THE REGION
INTO MON MORNING. PRECIPITABLE WATERS WILL BE /.75/ INCHES TO AN
INCH WITH THE SYSTEM AS WELL. PLENTY OF SHEAR WILL MOVE THROUGH
THE AREA INTO MON. SURFACE-BASED CAPES WERE AROUND 1000 J/KG
CENTRAL AND W THIS AFTERNOON AND FREEZING LEVELS WERE 6000 TO 7000
FT AGL. THUS THE POTENTIAL EXISTS FOR STRONG WINDS AND HAIL
THROUGH THIS EVENING. INSTABILITY DECREASES AFTER 06Z. CONTINUED
WITH THE HIGHEST POPS ACROSS THE N THROUGH MON MORNING.

UPPER LOW WILL MOVE SLOWLY E THROUGH CENTRAL AND E MT DURING MON.
SOME INSTABILITY AND PLENTY OF MOISTURE WILL SUPPORT THE
LIKELIHOOD OF SHOWERS AND A FEW THUNDERSTORMS OVER THE AREA MON
AFTERNOON. THE BEST CHANCES FOR PRECIPITATION WILL SHIFT INTO THE
NE PART OF THE AREA MON EVENING AS THE UPPER LOW REACHES THE
MT/DAKOTAS BORDER. CYCLONIC FLOW WILL OVERTAKE THE AREA ON TUE AND
CONTINUE THROUGH TUE NIGHT BEHIND THE SYSTEM. MODELS DID SHOW THE
POSSIBILITY OF ANOTHER LOW FORMING BEHIND THE OLD LOW AND ROTATING
THROUGH E MT TUE NIGHT. HOWEVER...MOISTURE WILL BE ON THE DECREASE
DURING THIS TIME. HAD ISOLATED TO SCATTERED POPS ON TUE THEN
LOWERED POPS TUE NIGHT. GREATEST QPF AMOUNTS WILL BE OVER THE NW
ZONES THIS EVENING...THEN HIGHER PRECIPITATION TOTALS WILL SHIFT N
OF THE AREA FOR THE REMAINDER OF THE EVENT. THUS FLOODING SHOULD
NOT BE AN ISSUE. ADJUSTED TEMPERATURES A BIT FOR MON AND TUE. WILL
BE LOOKING AT HIGHS IN THE 50S AND 60S. ARTHUR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

ACTIVE WEATHER LOOKS TO CONTINUE THROUGH THE EXTENDED PERIOD...
WITH PROGRESSIVE FLOW AND A SERIES OF SHORTWAVES OFF THE PACIFIC.

WEDNESDAY ACTUALLY LOOKS TO BE THE QUIET WEATHER DAY WITH LESS
WIND IN THE WAKE OF DEPARTING MON/TUE UPPER LOW. COULD BE SOME
LIGHT LOW-TOPPED SHOWERS UNDER LINGERING PV IN OUR FAR EAST...BUT
ELSEWHERE LOWER ELEVS SHOULD BE DRY. BUILDING CANADIAN SFC RIDGE
WILL BRING A SHIFT TO LIGHTER EAST WINDS...AND THIS WILL KEEP
TEMPS IN CHECK SO ANOTHER BELOW NORMAL TEMP DAY FOR CENTRAL AND
EAST PARTS.

RIDGING LATE WEDNESDAY INTO THURSDAY WILL GIVE WAY TO A SERIES OF
PACIFIC SHORTWAVES BEGINNING THURSDAY AFTERNOON. GOOD CHANCE OF
SHOWERS/TSTMS EXISTS FROM LATE THURSDAY THROUGH SATURDAY...
ESPECIALLY WITH BUT NOT LIMITED TO DIURNAL INSTABILITY. BEST
CHANCES OVER THESE DAYS APPEARS TO BE ON FRIDAY WITH STRONGEST AND
MOST UNSTABLE OF THESE WAVES...AND HAVE RAISED POPS A BIT MORE ON
THIS DAY. AS FOR TEMPS...70S FOR HIGHS THURSDAY/FRIDAY SHOULD
COOL TO 60S TO LOW 70S BY SATURDAY. DO NOT SEE A SIGNIFICANT RISK
OF SEVERE WX ANY OF THESE DAYS AS THE PROGRESSIVE PATTERN WILL
PROBABLY NOT ALLOW FOR ENOUGH MOISTURE RETURN...BUT CERTAINLY
SMALL HAIL AND GUSTY WINDS WOULD BE POSSIBILITIES.

MODELS BEGIN TO DIVERGE BY SUNDAY AS TODAYS GFS HAS TRENDED
TOWARD MUCH LOWER HEIGHTS AND MORE SIGNIFICANT TROFFING...BUT IT
IS THE OUTLIER AS THE OTHER MODELS SHOW POTENTIAL FOR SOME RIDGING
EMBEDDED IN THE WEST FLOW. TOUGH TO CALL NOW SO HAVE STAYED NEAR
CLIMATOLOGY FOR BOTH TEMPS AND POPS BY DAY 7.

JKL
&&

.AVIATION...

AN APPROACHING DISTURBANCE ALOFT AND SFC COLD FRONT FROM THE WEST
WILL BRING INCREASING SHOWERS AND THUNDERSTORMS TO THE REGION LATE
THIS AFTERNOON AND EVENING...WITH THE GREATEST COVERAGE AND
HEAVIEST PCPN WEST AND NORTH OF KBIL. LOCAL MVFR TO IFR IS
POSSIBLE...AND STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL AND SFC WIND GUSTS TO 40 KTS OR GREATER. COMBINATION
OF THE SHOWER/TSTM ACTIVITY AND SFC COLD FRONT WILL BRING A SHIFT
TO GUSTY NW WINDS FROM KLVM TO KBIL THIS EVENING...AND EAST INTO
THE OVERNIGHT HOURS. EXPECT GUSTY POST FRONTAL W-NW WINDS ACROSS
THE REGION ON MONDAY. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 052/063 044/061 042/071 051/077 056/076 054/074 052/072
    56/T    22/T    10/B    02/T    25/T    53/T    22/T
LVM 043/059 038/064 036/075 045/078 047/075 047/076 045/075
    75/T    33/T    10/U    02/T    25/T    53/T    22/T
HDN 051/069 043/063 041/071 047/078 052/077 053/076 052/074
    25/T    22/T    10/B    02/T    24/T    43/T    22/T
MLS 052/064 044/059 044/068 048/074 054/076 054/074 052/072
    97/T    74/T    10/B    01/B    24/T    44/T    22/T
4BQ 047/067 043/059 041/067 047/073 051/075 052/072 050/070
    23/T    33/T    10/B    02/T    24/T    44/T    32/T
BHK 047/059 042/054 040/062 044/069 050/073 050/071 049/068
    96/T    76/T    32/W    11/B    24/T    44/T    32/T
SHR 048/061 040/062 037/070 045/075 050/074 049/072 047/072
    23/T    12/T    10/B    02/T    24/T    43/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 2, 2:14 PM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT SUN JUN 2 2013

MTZ028>042-056>058-063>068-WYZ098-099-032115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
314 PM MDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING THROUGH WESTERN MONTANA WILL BRING
SHOWERS AND SOME STRONG THUNDERSTORMS TO CENTRAL MONTANA LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL PRODUCE HEAVY
RAIN...SMALL HAIL AND LOCAL WIND GUSTS TO 50 MPH. LOCATIONS MOST
LIKELY TO BE IMPACTED BY STRONG STORMS ARE ALONG AND NORTH OF A
RED LODGE TO BILLINGS TO MILES CITY LINE. THOSE WITH OUTDOOR
ACTIVITIES SHOULD MONITOR LOCAL WEATHER BULLETINS AND RADAR IF
POSSIBLE.

BURN SCAR AREAS IN MUSSELSHELL COUNTY MAY EXPERIENCE SOME
MODERATE TO HEAVY RAINFALL TONIGHT...AND AS A RESULT...RAPID
RUNOFF IS A POSSIBILITY. PRECIPITATION AMOUNTS ARE EXPECTED TO
REMAIN BELOW AN INCH.

BURN SCAR AREAS NEAR LAME DEER...ASHLAND AND BROADUS ARE ONLY
EXPECTED TO EXPERIENCE SPOTTY SHOWERS AND THUNDERSTORMS
TONIGHT. WIDESPREAD RAINFALL IS NOT ANTICIPATED.

THE COMBINATION OF SHOWERS AND A COLD FRONT WILL CREATE A SHIFT
TO GUSTY NORTHWEST WINDS THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Jun 2, 5:07 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT SUN JUN 2 2013

MTC037-030030-
GOLDEN VALLEY MT-
607 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY COUNTY
UNTIL 630 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RYEGATE...OR 28 MILES EAST OF HARLOWTON...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RYEGATE...LAVINA...FRANKLIN...BELMONT AND BARBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM ALONG HIGHWAY 12.
DRIVERS BETWEEN THE WHEATLAND COUNTY LINE AND LAVINA SHOULD BE
PREPARED FOR POOR VISIBILITY AND PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 4619 10885 4617 10939 4637 10939 4647 10891
TIME...MOT...LOC 0000Z 261DEG 28KT 4629 10928

CHAMBERS
Special weather statement, Jun 2, 5:39 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
639 PM MDT SUN JUN 2 2013

MTC037-030115-
GOLDEN VALLEY MT-
639 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY COUNTY
UNTIL 715 PM MDT...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF RYEGATE...OR 29 MILES SOUTHWEST
OF ROUNDUP...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAVINA AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM ALONG HIGHWAY 12.
DRIVERS BETWEEN RYEGATE AND LAVINA SHOULD BE PREPARED FOR POOR
VISIBILITY AND PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 4640 10889 4628 10882 4614 10879 4614 10927
      4641 10920
TIME...MOT...LOC 0032Z 267DEG 14KT 4627 10910

CHAMBERS
Special weather statement, Jun 2, 6:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
703 PM MDT SUN JUN 2 2013

MTC037-065-030130-
GOLDEN VALLEY MT-MUSSELSHELL MT-
703 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY AND
SOUTHWESTERN MUSSELSHELL COUNTIES UNTIL 730 PM MDT...

AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES EAST OF RYEGATE...OR 21 MILES SOUTHWEST
OF ROUNDUP...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAVINA AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. THIS HEAVY RAINFALL WILL MOVE INTO THE DAHL FIRE
AREA AROUND 720 PM MDT. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. DRIVERS ON HIGHWAY 3 NORTH OF BROADVIEW AND HIGHWAY 12
NEAR LAVINA SHOULD BE PREPARED FOR VERY POOR VISIBILITY AND PONDING
OF WATER ON ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4614 10856 4614 10906 4636 10908 4641 10857
TIME...MOT...LOC 0056Z 263DEG 30KT 4626 10890

CHAMBERS
Special weather statement, Jun 2, 6:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT SUN JUN 2 2013

MTC065-030200-
MUSSELSHELL MT-
734 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MUSSELSHELL COUNTY UNTIL
800 PM MDT...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
ROUNDUP TO 18 MILES NORTHWEST OF SHEPHERD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROUNDUP...MUSSELSHELL...DELPHIA AND KLEIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL HAS BEEN REPORTED WITH THESE STORMS WITH A
QUARTER OF AN INCH OF RAIN FALLING IN 10 MINUTES. THESE STORMS WILL
IMPACT THE DAHL AND WILSON BURN AREAS THROUGH 8 PM MDT. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4641 10794 4630 10815 4626 10840 4615 10846
      4615 10871 4650 10885 4671 10827
TIME...MOT...LOC 0126Z 249DEG 52KT 4646 10865 4618 10853

CHAMBERS
Local storm report, Jun 2, 6:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
754 PM MDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             5 S ROUNDUP             46.38N 108.54W
06/02/2013  E0.88 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&
Special weather statement, Jun 2, 6:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
758 PM MDT SUN JUN 2 2013

MTC065-111-030230-
YELLOWSTONE MT-MUSSELSHELL MT-
758 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YELLOWSTONE AND CENTRAL
MUSSELSHELL COUNTIES UNTIL 830 PM MDT...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHEAST OF
ROUNDUP TO 15 MILES NORTH OF WORDEN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROUNDUP...MUSSELSHELL...DELPHIA AND KLEIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING IN AND NEAR RECENTLY BURNED AREAS. A FLASH FLOOD
WARNING IS IN EFFECT FOR THE DAHL...WILSON AND DELPHIA BURN AREAS IN
MUSSELSHELL COUNTY UNTIL 1045 PM MDT.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS AND REPORT ANY
FLOODING TO LOCAL LAW ENFORCEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4672 10792 4610 10779 4609 10855 4661 10858
TIME...MOT...LOC 0154Z 256DEG 23KT 4656 10840 4617 10828

CHAMBERS

The radar

The Billings radar (KBLX), 62 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Flash Flood, Musselshell

When
June 2, 7:00 PM MST to 10:00 PM MST
Where
Musselshell County, 3.21 mi E of Klein to 10.52 mi S of Elso
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
46.402, -108.463

There were numerous spotter reports and DES (Department of Emergency Services) reports of flash flooding along Halfbreed Creek south of Roundup near the Wilson Burn area. The DES also reported high water and debris over numerous roads in the Dahl and Wilson Burn areas.

Hail, Yellowstone

When
June 2, 7:25 PM MST
Where
Yellowstone County, 11.49 mi SW of Newton Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.200, -107.950

Flash Flood, Musselshell

When
June 2, 8:35 PM MST to 11:35 PM MST
Where
Musselshell County, 6.28 mi WSW of Elso to 7.17 mi WSW of Elso
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.302, -108.781

Significant flooding occurred on Dean Creek along the Golden Valley/Musselshell County line. Driveways and fences were destroyed.

Flood, Musselshell

When
June 2, 11:05 PM MST to June 3, 7:24 AM MST
Where
Musselshell County, 5.64 mi SE of Elso to 1.59 mi S of Musselshell
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.290, -108.590

Emergency Managers and trained spotters reported flooding and significant debris flows over and near the Dahl, Delphia and Wilson Burn Scar areas. The city of Roundup experienced street flooding. Many secondary roads in the area were washed out. Flooding also occurred on Dean Creek just southwest of Roundup resulting in damage to driveways and fences.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463709, 463701, 463713, 464931.